Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 6, 2005, 4:13 PM CDT for Cheyenne County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2005, 4:13 PM CDT (21:13 UTC)
- Expired
- May 6, 2005, 4:30 PM CDT
- In force
- 17 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 062113
SVRGLD
KSC023-062130-
/O.NEW.KGLD.SV.W.0020.050506T2113Z-050506T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM CDT FRI MAY 6 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN NORTHWEST KANSAS
* UNTIL 430 PM CDT
* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
NORTHWESTERN CHEYENNE COUNTY...MOVING NORTHEAST AT 20 MPH.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
LAT...LON 4000 10177 3998 10179 3993 10186 3992 10186
3986 10194 3993 10205 4000 10205
$$
LOCKHART1 follow-up statement
000
WWUS53 KGLD 062127
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT FRI MAY 6 2005
KSC023-062137-
/O.EXP.KGLD.SV.W.0020.000000T0000Z-050506T2130Z/
CHEYENNE KS-
427 PM CDT FRI MAY 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRES AT 430
PM CDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.
LAT...LON 4000 10177 3998 10179 3993 10186 3992 10186
3986 10194 3993 10205 4000 10205
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 6, 3:00 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT FRI MAY 6 2005 .DISCUSSION...THE FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES AND WINDY CONDITIONS TONIGHT AND SATURDAY AS A SERIES OF SHORTWAVES EJECT NORTHEAST AROUND SOUTHWEST MID/UPPER TROUGH. BUOYANCY HAS INCREASED TODAY AS ADVERTISED OVER THE PAST FEW DAYS WITH ONE SHORT WAVE MOVING OVER THE AREA AT THIS TIME WITH ADDITIONAL ENERGY MOVING INTO NEW MEXICO/SOUTHWEST COLORADO THIS AFTERNOON. EXPECT DEEP MOIST CONVECTION OUT WEST/SOUTHWEST WITH A GRADUAL PROGRESSION EAST/NORTHEASTWARD TOWARD THE TRI-STATE AREA THIS EVENING. 0-6 KM MEAN WIND WOULD FAVOR THE NORTHWEST ZONES FOR HIGHEST POPS TAPERING TO ONLY SLIGHT CHANCE IN THE SOUTHEAST. WILL ADJUST POPS BASED ON THUNDERSTORM DEVELOPMENT PRIOR TO ISSUANCE. PLAN TO LEAN TOWARDS THE WARMER MET GUIDANCE FOR LOWS WITH EXPECTED CLOUDS/WIND/MIXING LOW LEVEL MOISTURE ADVECTION. THE ACTIVITY MAY DEVELOP INTO AN MCS OVERNIGHT ACROSS SOUTHWEST NEBRASKA WHICH MAY IMPACT OUR NORTHERN ZONES. SATURDAY/SATURDAY NIGHT...LITTLE CHANGES EXPECTED FROM PREVIOUS THINKING AS DRY LINE SETS UP ACROSS THE EASTERN ZONES WITH THE AIRMASS BECOMING MODERATELY UNSTABLE ALONG/EAST OF THE DRY LINE BY AFTERNOON. KEPT A SLIGHT CHANCE/CHANCE MENTION ACROSS THE FAR EASTERN ZONES AS CLOSED 500 MB LOW EMERGES NORTH OF THE AREA OVER EASTERN WYOMING/NORTHWEST NEBRASKA LATE IN THE DAY AND SOME SHORT WAVE ENERGY ROTATES AROUND THE 500 MB CIRCULATION. ENDED POPS EARLY SATURDAY EVENING AS MID LEVEL DRYING SHOULD INHIBIT DEEP MOIST CONVECTION ACROSS THE TRI-STATE AREA. SUNDAY/SUNDAY NIGHT...KEPT A SLIGHT CHANCE OF SHOWERS ACROSS MUCH OF THE AREA SUNDAY AFTERNOON AS A WEAK BOUNDARY PUSHES INTO THE NORTHWEST ZONES AND SOME MID/UPPER LEVEL MOISTURE GETS WRAPPED AROUND THE MAIN CIRCULATION ACROSS NORTHERN NEBRASKA. THE FORECAST COLUMN REMAINS RATHER DRY WITH LOW CONFIDENCE IN ANY MEASURABLE PRECIPITATION. MID LEVEL RIDGING WILL DEVELOP OVER THE ROCKIES AHEAD OF THE NEXT SYSTEM ON MONDAY WITH A DRY DAY/TEMPERATURES NEAR NORMAL WITH HIGHS IN THE LOWER 70S. EXPECT LEE TROUGH TO DEVELOP LATE IN THE PERIOD AS SOUTHWEST FLOW STRENGTHENS AHEAD OF THE NEXT SYSTEM. DAYS 4 THROUGH 7...ANOTHER TROUGH WILL MOVE INTO THE GREAT BASIN AREA ON TUESDAY AND CONTINUE EASTWARD THROUGH FRIDAY. SURFACE CYCLOGENESIS AROUND THE KANSAS./COLORADO BORDER WITH DIURNAL CHANCES FOR THUNDERSTORMS THROUGH MUCH OF THE EXTENDED PERIODS. BLANKETED THE AREA WITH A SLIGHT CHANCE MENTION WED-FRI FOR NOW AND DEAL WITH TIMING ISSUES LATER. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && MCGUIRE
Hazardous weather outlook, May 6, 11:30 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT FRI MAY 6 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1030 AM MDT FRI MAY 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS AFTERNOON...AND THEN MOVE NORTHEAST INTO PORTIONS OF THE TRI STATE AREA LATE THIS AFTERNOON AND EARLY EVENING. SUFFICIENT WIND SHEAR AND INSTABILITY WILL BE IN PLACE FOR A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE RISK FOR SEVERE STORMS WILL GENERALLY BE NORTH AND WEST OF A LINE FROM MCCOOK NEBRASKA TO CHEYENNE WELLS COLORADO BETWEEN 4 PM MDT (5 PM CDT) AND MIDNIGHT MDT (1 AM CDT). .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE EASTERN PORTION OF THE AREA ON SATURDAY. A DRY LINE AND AN UPPER LEVEL DISTURBANCE WILL CAUSE WIDELY SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING HOURS ALONG AND EAST OF A LINE FROM MCCOOK TO HOXIE TO GOVE. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AFTER SATURDAY... THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. BULLER/JDK
In the hours before
Local storm report, May 6, 3:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL ST. FRANCIS 39.77N 101.80W
05/06/2005 1.00 INCH CHEYENNE KS EMERGENCY MNGR
&&
JEPLocal storm report, May 6, 3:25 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL ST. FRANCIS 39.77N 101.80W
05/06/2005 1.00 INCH CHEYENNE KS TRAINED SPOTTER
&&
JEPLocal storm report, May 6, 3:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL ST. FRANCIS 39.77N 101.80W
05/06/2005 0.75 INCH CHEYENNE KS TRAINED SPOTTER
GROUND COVERED
&&
JEPLocal storm report, May 6, 3:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 W WHEELER 39.76N 101.75W
05/06/2005 0.75 INCH CHEYENNE KS TRAINED SPOTTER
&&
JEPSpecial weather statement, May 6, 3:41 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 241 PM MDT FRI MAY 6 2005 COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-070300- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE- WICHITA-YUMA- 241 PM MDT (341 PM CDT) FRI MAY 6 2005 ...SEVERE THUNDERSTORM WATCH #222 IN EFFECT FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT)... IN COLORADO... YUMA...KIT CARSON AND CHEYENNE. IN KANSAS... CHEYENNE...RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN... WALLACE...LOGAN...GOVE...GREELEY AND WICHITA. IN NEBRASKA... DUNDY...HITCHCOCK AND RED WILLOW. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. MCGUIRE
Local storm report, May 6, 4:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT FRI MAY 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL ARAPAHOE 38.85N 102.17W
05/06/2005 0.88 INCH CHEYENNE CO LAW ENFORCEMENT
&&
JEPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:18 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 57 min |
| May 6, 4:17 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.